Texas, 2020

Hail in Texas, August 11, 2020

August 11, 2020 · NWS AMA · 1 event in 1 county or zone

On the evening of August 11th, a thunderstorm developed over northern Potter County and moved southeast into Carson County. This storm had a strong enough updraft to produce some large hail up to the size of a nickel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On the evening of August 11th, a thunderstorm developed over northern Potter County and moved southeast into Carson County. This storm had a strong enough updraft to produce some large hail up to the size of a nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 5:28 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 11, 5:28 PM CST, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
628 PM CDT Tue Aug 11 2020

.UPDATE...An incoming upper level shortwave trof has moved into
the west central Texas Panhandle, with thunderstorms forming along
and ahead of it and waning behind it. The PoPs have been updated
to account for the forward motion of this disturbance given
present trends. It is expected that after sunset, activity should
decrease as MLCINH increases at the surface due to loss of daytime
heating. Aside from these changes, the rest of the forecast
remains on track.

Bieda

&&

.AVIATION...00Z TAFs...VFR conditions will prevail at all
terminals during the period, with vicinity thunderstorms presently
occurring at KAMA. As the thunderstorms have continually reformed
north of KAMA, have added a VCTS mention and will monitor for
prevailing if any thunderstorm can sustain itself long enough to
present a lightning threat. Otherwise, the rest of the terminals
have had VCTS mentions removed due to little to no coverage
upstream of the terminals, and the expectation that any storms
that form will have sparse coverage. Overnight, winds should be
southerly around 5 to 10 kts, though decrease enough at KGUY to
present with wind shear off the deck. Diurnal winds should
increase out of the southwest BTWN 15 to 25 kts Wednesday
afternoon, with no thunderstorms anticipated at this time.

Bieda

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                99  68 103  72 105 /  10  20   5  10   5
Beaver OK                  96  68 102  71 101 /   5  10   5  10   0
Boise City OK              96  61 100  64 101 /  20  20   5   5   5
Borger TX                 101  71 107  74 108 /  10  20   5  10   5
Boys Ranch TX             102  68 105  72 106 /  20  20   0   5   5
Canyon TX                  98  68 103  72 104 /  10  20   5  10   5
Clarendon TX              100  71 102  75 104 /   5  20   5   5   5
Dalhart TX                 99  63 102  66 101 /  20  20   0   5   5
Guymon OK                  94  65 102  67 101 /  10  20   0  10   0
Hereford TX               104  68 103  72 104 /  20  20   5  10   5
Lipscomb TX                96  69 102  73 103 /   5  20   5  10   0
Pampa TX                   98  69 102  73 105 /   5  20   5  10   5
Shamrock TX                99  70 101  74 103 /  10  10   5  10   5
Wellington TX             101  72 104  75 106 /  10  10   5   5   5

&&

.PREV DISCUSSION... /Issued 221 PM CDT Tue Aug 11 2020/

SHORT TERM...This Afternoon through Tomorrow Night.
Latest WV satellite shows an upper ridge roughly over El Paso with
zonal flow aloft with multiple embedded disturbances over the
mountains to our northwest. Visible satellite reveals agitated
cumulus across far northeastern NM ahead of one of these upper
disturbances, with radar picking up a few returns there as well. At
the surface, generally southerly and southeasterly winds have
allowed temperatures to warm into the 90s while also preventing
excessive drying, with dew points around 60 across the Panhandles.

For this afternoon, primary forecast question is whether or not
isolated storms will develop. Short term guidance suggests around
1500 J/kg of MLCAPE will be present. Chief complicating factor will
be convective inhibition, with some guidance holding on to more than
50 absolute MLCIN this afternoon and consequently depicting little
in the way of convection. Given the tendency for short term models
to underdo convection recently, coupled with the approaching upper
disturbances and the showers already ongoing across NE NM, have
leaned toward the more aggressive guidance, including isolated
showers and storms across much of the CWA. That being said, coverage
should take a step down compared to yesterday given the weaker
nature of the approaching upper disturbances compared to the
shortwave that moved across yesterday. Parameters remain sufficient
for severe storms with damaging winds and large hail, with 0-6km
bulk shear of 30-35 knots, DCAPE of around 1500 J/kg, and mid-level
lapse rates greater than 8 C/km.

Wednesday, upper ridge builds northeastward just a bit. Lee pressure
falls will thus focus a bit farther north across SE CO, allowing
surface winds to turn southwesterly across a majority of the
forecast area. Hot temperatures will result, with highs in the
triple digits likely and a few spots may top 105. Warmer
temperatures aloft should keep a lid on convection, but have
retained some 10 PoPs across the northeastern Panhandles in
deference a progged shortwave that looks to approach from SW KS
during the evening.

Ferguson

LONG TERM...
Upper level high will be centered over southern New Mexico on
Thursday.  This high will slowly migrate west and north to southern
Utah by early next week.  Meanwhile, an upper level trough will be
persistent over the eastern one third of the U.S.

A northwest flow aloft on Thursday and Friday will help to bring any
mountain convection this way, so better chances of thunderstorms
will tend to be across the western half of the Panhandles.  On
Saturday and Sunday, several upper level short wave troughs will
combine with a slow moving cold front to bring a chance of showers
and thunderstorms to the area.

The flow aloft becomes more northerly or maybe northeasterly for
Monday and Tuesday.  Showers and thunderstorms will still be
possible in this flow as several upper level short wave troughs
move through the flow to help spark the showers and storms.

High temperatures are expected to be their warmest on Thursday and
then they will come down ever so slightly Friday and Saturday. Highs
will then be back to around normal for Sunday through Tuesday as
upper level heights fall due to the high moving back to the west and
north.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

98
Hazardous weather outlook, Aug 11, 1:29 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
229 PM CDT Tue Aug 11 2020

OKZ001>003-TXZ001>020-317-120730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
229 PM CDT Tue Aug 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across much of the Panhandles. A
few storms may become severe with large hail and damaging winds
the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High temperatures of 105 to 109 degrees are anticipated across
parts of the southwest and south central Texas Panhandle on
Wednesday, Thursday, and Friday. Heat Advisories may become
necessary for parts of this area during this time period.

Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Thursday evening through Monday. A few storms may
become severe with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carson

When
August 11, 8:02 PM CST
Where
Carson County, 3.85 mi SSE of Pantex
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
35.280, -101.540

Report relayed by a broadcast media storm chaser.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901573.